Doctor insights on:
Birth Control And Depression
Hi, I had unprotected sex on November 28th and got my period on November 30th. It ended on December 4th or 5th and I started birth control pills & depression/anxiety meds on the 5th and had unprotected sex on December 6th, I'm not "due" for a period until
12/21-25: De, 21-25Get a more detailed answer ›
Depression is a mood disorder that can affect behavior and emotions. Symptoms of depression include feeling down most of the time, losing interest in previously enjoyable activities, increase or decrease in appetite or weight, sleeping more or less, becoming easily agitated or lethargic, feeling worthless, feeling guilty, having difficulty concentrating, thinking more about death and dying. Depression can sometimes result in suicidal thoughts and plans. In this case, emergent ...Read more
Usually Progestrone: Birth control pills differ in their dosages and types of Estrogens and progesterone. More women have depression from progesterone. However some get it from some of the different types of estrogens. A good rule of thumb is to try the lowest dose pill with the least Progesterone first. ...Read more
Does birth control cause anxiety & depression over being anxious? I'll start panicking over something then be completely fine about it 10 mins later.
If you are more anxious and depressed since starting birth control, it may be a side effect. Compare your mood and anxiety level since being on birth control to before. If your mood /anxiety is worse, tell your doctor and see if there is another birth control or lower dose he/she can recommend.
That being said, most females I see taking birth control are fine. But check with your doctor if unsure ...Read more
Depression ; OC's: Oral contraceptives (oc's) can all cause depression, but this effect is not automatic for all women. Emotional balance is a very complex thing, not regulated by hormones alone -- yet in some women can certainly be affected by them. You ; your ob-gyn physician may find that oc's differ in these effects for you. You may also have a depression which needs treatment regardless of oc's. ...Read more
Can the 40mg of Citalopram I take be clashing with my birth control, Implanon? My depression keeps returning even with therapy, I'm worried about BPD.
Citalopram+implanon: No known interactions. Depression treatment can be very challenging. The combination of medication, therapy and lifestyle measures/daily living habits can work together. It may take several trials of medications to find one that is effective and it may take a combination of medications to achieve response. Work with your prescriber and share your concern about BPD. Best regards to achieve relief. ...Read more
Not Clear Yet: Currently, it is thought that combined progestin + estrogen birth control formulations may be less likely to trigger depressive symptoms than progestin-only contraceptives. Bottom line is that more research is needed to clarify the relationship between various birth control forms and mood changes. ...Read more
Quite often you can.: Make sure that your physician (s) are aware because some times oral contraceptives can worsen depressive symptoms. So, this should be monitored. ...Read more
I have had severe depression for 2 yrs. I recently became pregnant (6weeks) & depression is completely gone. I have been on progestin only birth control at my highest depression period so I don't think it's that. Could it be the increase in estrogen?
Pregnancy hormones: A pregnancy generates increased levels of many hormones and it is not unusual to see depression improve and the need for medication reduced or eliminated. Whether this is from a single hormone like estrogen or multiple hormones is difficult to say. Unfortunately, depression is very likely to return after the pregnancy so that should be planned for. ...Read more
Is my hormonal birth control pill causing my depression? I have been on birth control consistently (no placebo pills, just straight pills, due to my horrible menstruation), for about 6 months now, and I have been having horrible mood swings and extreme de
It's possible.: If the depression began when you started the pills and correlates with your use of the pills, then it is possible. I would suggest switching to a different ocp with different progestin component than the one you are currently on - to see if your symptoms improve. There is also one ocp that has a unique estrogen as well (natazia) that may have a different effect on your mood, and may be worth tryi. ...Read more
Usually you can: However, you to need to ensure that your doctor (s) are aware of your depression. Sometimes birth control pills can worsen depression. So monitor for this. That way if you were to take an oral contraceptive that caused mood changes, a different one could be tried. Take care. ...Read more
I haven't gotten period im 2weeksnot late. But im on birth control n taking a anti depression medicine - is it safe to continue?
Get tested: To be sure you should do a pregnancy test. Continue your medications under the device of the prescribing doctor. ...Read more
It can happen: Oral contraceptives can produce a wide variety of effects, and so can coming off of them. If concerned about depression, please talk with your physician. You need to be assessed and offered personalized suggestions to help you. You can see a psychologist or other therapist also, as therapy can have very good effect in depression. So can exercise, healthy eating, etc. Psychiatrists help too! ...Read more
OCP and Depression:
Ocp does impact moods at times as estrogen Progesterone are very strong hormone s impacting the levels of serotonin (mood chemical) a neurotransmitter responsible for mood regulation. If you are noticing severe mood disturbance please discuss with your pcp or get a psychiatric consult if there is any concerns of exacerbation of pre-existing mood issues.
All the best. ...Read more
I would like to take St. Johns Wort for my depression but I know it can decrease the effectiveness of birth control. Is it worth the risk.
Advise against using:
In order to reasonably answer this question two concerns come up;
1. what do you use for birth control?? OCP other?
2. what is the severity of your depression?
Because Hypericum induces the liver enzyme system CYP 450, there is a greater clearance of your oral contraceptive.- more likely to get pregnant. You need another method of protection.
Depression-get a professional eval of options ...Read more
That is possible.: Please discuss this with your prescribing provider. ...Read more
YES: Yes, this is one of the most common reasons why we switch bcp on patients. ...Read more
Progesterone: The one with least Progesterone. This hormone is the most related with depression. If you consider the Progesterone containing iud, Mirena (levonorgestrel), then you get the least Progesterone in your body. Also, this device has no cumulative drug effect and can be quickly removed if it worsens your depression. Remember, an unwanted pregnancy can be depressing ...Read more
If birth control pills were adding to my depression, how long after going off of them would I notice a difference?
Right away: The hormones in birth control pills are gone from you system in a day, and then your body will start to have a natural cycle--which involves hormonal changes, which can also affect your moods. Lots of things also affect moods, but if you are persistently feeling depressed, you should see your doctor. ...Read more
Contraceptiion is a means of preventing conception (or fertilization). There are hormonal and non hormonal methods of preventing sperm and egg from meeting. Talk to your doctor or clinic about what options are best for you. There are short acting methods (condoms, pills, patch, ring) and long ...Read more